Colchicine Toxicity


What is Colchicine Toxicity?

The drug colchicine is used as a treatment for gout and Mediterranean fever. Patients should take this medication according to the prescription of the physician because a colchicine drug overdose is very dangerous [1, 2].


What is Colchicine?

Colchicine is an example of drugs known as a beta-tubulin interactor. The exact mechanism of this drug in gout is not yet fully understood but its ability to affect particular proteins in the body can help in relieving the symptoms of gout. As mentioned earlier, colchicine is used as prophylaxis and treatment for gout flares and for Mediterranean fever treatment.

Colchicine Toxicity


This drug is known to interact with hundreds of medications such as warfarin (Coumadin), aspirin and Vitamin C. Possible side effects of taking this drug include vomiting, nausea, stomach pain and diarrhea [1, 2, 3, 4].

How much is Colchicine Toxicity?

The exact Colchicine dose that causes toxicity symptoms is still unknown. There are reports where taking as little as 7mg over a period of four days have led to death while patients have seemed to survive after taking 60mg. A review of colchicine overdose symptoms revealed that those that those who took less than 0.5mg/kg have experienced milder symptoms than those who took more. Ingesting more than 0.8mg/kg of colchicine have led to death in all of the documented cases [1, 2, 3, 4].


What are Colchicine Toxicity symptoms?

There are 2 known stages of colchicine toxicity. The first stage may occur within 24 hours after the ingestion. The symptoms are primarily related to the gastrointestinal system. The patient may manifest with diarrhea, vomiting, nausea, abdominal pain and a significant loss of fluid.

Peripheral leukocytosis may also be seen in patients. The second stage may happen around 24-72 hours after the ingestion. This is at this stage where life-threatening complications may occur. Patient may experience respiratory depression and collapse of the cardiovascular system.

If the condition is not managed, it will lead to multiorgan failure and death. Patients who have survived this stage of the toxicity have developed rebound leukocytosis and alopecia one week after the ingestion have happened [1, 5, 6].

What is Colchicine Toxicity management?

The focus of the management of colchicine toxicity is to reduce the amount in the system and to manage the symptoms that have developed. Activated charcoal must be given immediately because its benefit to the patient is reduced once the symptoms of vomiting have started.


Fluid resuscitation is initiated right away to prevent the development of shock. Correction of electrolyte imbalances will be done as well. Other symptoms will be managed when they develop. Ventilator support and transfusion of blood products should they may be needed by the patient. Performing a hemodialysis or hemoperfusion is not advised because of the extensive volume distribution and tissue binding of colchicine. However, these procedures may be performed in patients with renal failure [1, 2, 6].

How to prevent Colchicine Toxicity?

An overdose in colchicine can be prevented by following the prescription orders of the physician. Additional dosage of the drug must not be done without the knowledge of the physician. Appearance of side effects must be reported immediately to prevent the development of complications. Colchicine medication bottles must be labeled properly and kept out of children’s reach to prevent accidental ingestion [1, 2, 6].

The drug Colchicine can be very dangerous if its level in the body exceeds the therapeutic range. If you know more about this condition, you can share it to others through the comment section below.

References

  1. Rx List. (2016, January 5). Colcrys. Retrieved from Rx List: http://www.rxlist.com/colcrys-drug/overdosage-contraindications.htm
  2. Drugs.com. (2016, October 1). Colchicine. Retrieved from Drugs.com: https://www.drugs.com/cdi/colchicine.html
  3. Fennessy, G. (2016). A Remorseless Poison. Retrieved from Life in the Fast Lane: http://lifeinthefastlane.com/toxicology-conundrum-042/
  4. Finkelstein, Y., E, A. S., R, H. J., N, J. D., Nguyen, P. G., Dubnov-Raz, U., . . . Bentur, Y. (2010). Colchicine poisoning: the dark side of an ancient drug. Clinical Toxicology, 407-414.
  5. California Poison Control System. (2006). Diagnosis and Treatment of Colchicine Poisoning. Retrieved from California Poison Control System: http://www.calpoison.org/hcp/Vol4_2.htm
  6. New Zealand Medicines and Medical Devices Safety Authority. (2011, March). Colchicine: Beware of toxicity and interactions. Retrieved from Medsafe: http://www.medsafe.govt.nz/profs/puarticles/colchicine.htm

Similar Posts:


Leave a Reply

Your email address will not be published.